Post-ischemic Holmes' tremor of the lower extremities


BAYSAL L., ACARER A. , ÇELEBİSOY N.

JOURNAL OF NEUROLOGY, vol.256, no.12, pp.2079-2081, 2009 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Letter
  • Volume: 256 Issue: 12
  • Publication Date: 2009
  • Doi Number: 10.1007/s00415-009-5273-5
  • Title of Journal : JOURNAL OF NEUROLOGY
  • Page Numbers: pp.2079-2081
  • Keywords: Stroke, Tremor, Dopaminergic agents, Brain stem, BRAIN-STEM HEMORRHAGE, SECONDARY

Abstract

Holmes' tremor, which is known to occur as a result of different lesions centered in the brain stem, cerebellum and thalamus, is a tremor of low frequency, mostly below 4.5 Hz (Deuschl and Bergman in Mov Disord 17(suppl 3):S41-S48, 2002). We present a patient who developed a tremor, mostly involving her lower extremities, secondary to an ischemic infarct affecting the cerebellum, thalamus and midbrain. Attempts at medical treatment with levodopa, quetiapine and levetirecetam all failed. However, pribedil, a dopaminergic receptor-stimulating agent, successfully improved the tremor. Our case is interesting as published reports generally focus on tremors limited to the upper extremities except for one reported case of Holmes' tremor involving the lower extremities more severely (Walker et al. in Mov Disord 22(2):272-274, 2007). It also demonstrates that dopaminergic receptor stimulating agents should be tested before considering invasive therapies.